Glaucoma Service Foundation Web Blog

Glaucoma and OTC (over-the-counter) Medications

Glaucoma and OTC (over-the-counter) Medications
Chat Highlights
July 31, 2002
Norma Devine, Editor

On Wednesday, July 31, 2002, Dr. Elliot Werner, a glaucoma specialist at Wills, and the glaucoma chat group discussed “Glaucoma and OTC (over-the-counter) Medications.”

Moderator: Welcome back, Dr. Werner. Our topic tonight is “Glaucoma and OTC (over-the-counter) Medications.”

Dr. Elliot Werner: Hello, everybody. I hope all you folks here in the Northeast are holding up in this heat.

Moderator: Doctor, what types of OTC medications should glaucoma patients be concerned about using?

Dr. Elliot Werner: Tough question. Most of the warnings about glaucoma have to do with the risks of angle closure. Most of the time, if someone is under treatment, it is not a significant risk. OTC meds are mainly a risk to people who don’t know they are at risk, so the warnings are kind of useless.

Moderator: Perhaps drug companies should change the labeling.

Dr. Elliot Werner: I agree. The warnings should say that if you are at risk for angle closure, avoid this medication. A variety of OTC meds, mostly cold and allergy meds, can provoke angle closure in susceptible persons.

P: How much of the meds with warnings about glaucoma can a glaucoma patient with open angles take? For instance, is it safe to take one pill a day for two days for back pain?

Dr. Elliot Werner: If you don’t have angle-closure glaucoma, and if you are under adequate treatment, you probably don’t have to worry.

P: What about the interaction of OTC medications with glaucoma medications?

Dr. Elliot Werner: That is another issue. Some meds — again, a lot of cold and allergy meds — can counteract the effects of glaucoma meds, such as Alphagan and beta blockers. However, I have not observed a significant problem with that in any of my patients.

P: If a patient with open-angle glaucoma has had a trabeculectomy, are the risks associated with OTC meds eliminated?

Dr. Elliot Werner: If the trab is successful, the answer is probably yes. A bigger problem is “get-the-red-out” drops, which can reduce blood flow to the eye. That is not a good idea in glaucoma patients.

P: If I have normal-tension glaucoma, can I use whatever OTC meds I please?

Dr. Elliot Werner: For the most part, yes, unless some meds, such Sudafed, raise your blood pressure. That can affect the blood flow to the eye.

P: Are you saying that high blood pressure will reduce blood flow to the eye?

Dr. Elliot Werner: Usually not, but chronic high blood pressure causes changes in the small blood vessels that can have adverse, long-term effects.

P: My son has been given children’s Sudafed for colds. Would it be better to avoid children’s Sudafed or does it contain different ingredients than the kind used by adults?

Dr. Elliot Werner: That’s tough to answer. Sudafed tends to have a lot of effects on blood pressure, blood flow, and heart rate. If he really needs it, it’s probably okay for a short time, but if it can be avoided, it would be better to do so.

P: Isn’t ephedrine a component of pseudoephedrine, an ingredient in Sudafed?

Dr. Elliot Werner: Pseudoephedrine is a chemical similar to ephedrine, but the molecule is modified, so they are not identical.

P: When my son, who has infantile glaucoma, has a cold, my doctor gets a bit concerned about what meds are safe for him. Are there any specific medications that he should avoid? I am concerned about medications that dry the eyes.

Dr. Elliot Werner: Again, if he is under adequate treatment, it probably isn’t a big problem, but try to keep the cold meds to a minimum.

P: How about a person with plateau-iris syndrome?

Dr. Elliot Werner: That is a potential problem with any medication that can dilate the pupil. Most meds that dry you up are similar to adrenalin. That can be a real problem in provoking angle closure in plateau-iris syndrome.

P: Can NSAIDS (non-steroid anti-inflammatory drugs) such as Motrin blunt part of the effect of Alphagan by reducing prostaglandin synthesis?

Dr. Elliot Werner: Alphagan has nothing to do with prostaglandins. It is an adrenergic agent. NSAIDS do not interfere with Xalatan or other prostaglandins, because they prevent synthesis. They don’t block the action of exogenous prostaglandins like Xalatan.

P: So there is no real risk with OTC meds for patients with open-angle glaucoma?

Dr. Elliot Werner: The risk is minimal compared to the relief from a cold of short duration. Note, however, that some OTC meds contain steroids. Even skin creams containing steroids can be a real danger for patients with open-angle glaucoma.

P: You don’t mean creams like moisturizers, do you?

Dr. Elliot Werner: No, I mean creams like Lanacort or other itch or irritation creams that contain hydrocortisone.

P: Are steroids listed on the labels of meds?

Dr. Elliot Werner: Yes.

P: Are the steroids in asthma inhalers like Advair a problem for glaucoma patients?

Dr. Elliot Werner: Steroid inhalers have been reported to cause elevated eye pressure with long-term use. That is a common clinical problem in my practice. Since asthma is potentially fatal, it is tough to avoid the use of inhalers when they are needed.

P: Is taking antihistamines for allergies, such as hay fever, harmful to glaucoma patients?

Dr. Elliot Werner: Probably not if you have open-angle glaucoma and are adequately treated.

Moderator: Are steroids a concern for all glaucoma patients?

Dr. Elliot Werner: Yes, but especially for open-angle glaucoma patients. They tend to be especially sensitive to the eye-pressure effects of steroids.

P: Is steroid-induced glaucoma always temporary?

Dr. Elliot Werner: It is temporary in the sense that it usually goes away if the steroids are stopped. However, the optic nerve damage and vision loss that occur during the steroid use are not reversible.

P: Which asthma meds are the worst for glaucoma? My mother, a glaucoma suspect, is asthmatic.

Dr. Elliot Werner: Only those that contain steroids.

P: What about albuterol?

Dr. Elliot Werner: Albuterol is not a steroid, so it shouldn’t be a problem. Remember, asthma patients should not use beta blockers, such as timolol.

P: I’ve heard that NeoSynepherine, a nasal inhaler, is dangerous for glaucoma patients.
Dr. Elliot Werner: It dilates the pupil, so can provoke angle closure, and is not particularly dangerous in open-angle glaucoma.

P: How does medication containing caffeine affect glaucoma patients?

Dr. Elliot Werner: Caffeine has been fairly extensively studied and does not seem to have any effect in glaucoma.

P: What about Advil or aspirin?

Dr. Elliot Werner: They probably are not a problem. In fact, aspirin may help by improving blood circulation and preventing strokes.

P: Can steroid drops used in the eye cause glaucoma?

Dr. Elliot Werner: Absolutely. A very common and distressing event.

P: How many pharmacists are aware of the things you are telling us — the ingredients to avoid? If we ask, should they be able to steer us correctly?

Dr. Elliot Werner: I don’t know, but most well-trained pharmacists should know this stuff.

Moderator: Thanks for answering so many questions, Dr. Werner. It’s past 9:30 p.m.

Dr. Elliot Werner: The time flew by. Thanks to you all. Good night.

End of highlights for July 31, 2002.

0


About the Author:

The Glaucoma Service Foundation’s mission is to preserve or enhance the health of all people with glaucoma and to provide a model of medical care by supporting the educational and research efforts of the physicians on the Wills Eye Institute Glaucoma Service, the largest glaucoma diagnosis and treatment center in the country.
Add Comment Register



Add a Comment